Alert archive / Florida / Rip Current Statements in 2018

Rip Current Statement 57, NWS Tallahassee, FL

May 18, 20184 counties in Florida

NWS Tallahassee, FL issued this rip current statement at May 18, 2018, 9:47 AM CDT for 4 counties in Florida. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
May 18, 2018, 9:47 AM CDT (14:47 UTC)
Expired
May 19, 2018, 3:00 AM CDT
In force
17 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Franklin County, FL, Gulf County, FL, Walton County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WHUS42 KTAE 181447
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
1047 AM EDT Fri May 18 2018

...HIGH RISK OF RIP CURRENTS TODAY...

.Southwesterly winds from 10 to 15 mph will build the surf to 3 
feet and will result in a high risk of rip currents across the 
surf zone today.

FLZ108-112-114-115-190800-
/O.NEW.KTAE.RP.S.0057.180518T1447Z-180519T0800Z/
South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin-
1047 AM EDT Fri May 18 2018 /947 AM CDT Fri May 18 2018/

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

The National Weather Service in Tallahassee has issued a High Rip
Current Risk, which is in effect through late tonight. 

* TIMING...Today and tonight. 

* SURF...2 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at May 18, 5:48 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 18, 5:48 AM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
648 AM EDT Fri May 18 2018

.AVIATION [Through 12Z Saturday]...

Cig restrictions are mainly confined to ABY and VLD this morning,
and are expected to improve to low-end VFR by 14-15z. Showers and
thunderstorms are already moving ashore across the Panhandle and
are expected to become more numerous this afternoon. The only
terminal that may be spared would be ECP.

&&

.PREV DISCUSSION [351 AM EDT]...

.NEAR TERM [Through Today]...

The persistent shortwave trough will remain over the Southeast
today, with weak deep layer forcing for ascent. Locally, we'll
remain on the eastern side of the surface low associated with the
upper wave, resulting in moisture rich southerly flow. Afternoon
destabilization, combined with this moisture will result in a theta-
e ridge over the Tri-State region. Any boundaries left over from the
overnight MCS that dropped into the northern Gulf, as well as a weak
seabreeze circulation should have no problem triggering convection
in this region. The presence of the theta-e ridge will result in
favorable delta theta-e, and subsequently WMSI values across the
region. This means that we'll have another shot at isolated severe
storms this afternoon, with the only threat being damaging winds as
lapse rates and temperatures aloft don't appear to favor large hail.

.SHORT TERM [Tonight Through Sunday]...

A negatively tilted upper level trough axis will remain in place
across the Southeast and Gulf of Mexico throughout this period. At
the surface, the broad area of low pressure that had been
impacting our area this week will continue to retreat north-
northwestward. This will leave our area under a light southerly
flow pattern between a Bermuda High to the east and lower pressure
to our west across the southern Plains and Midwest. Chances of
showers and thunderstorms will remain low from tonight through
Saturday night as there will be a general lack of forcing/lift
and drier air at mid-levels than during the previous several days.
However, a few showers and thunderstorms cannot be ruled out
during Saturday afternoon and early evening when instability will
be highest, and the sea breeze could initiate some convection.
Best chances will be across our southeastern inland areas, where
deepest moisture will be present.

Chances of showers and thunderstorms will increase again on
Sunday, when deep layer moisture increases across our area
(widespread PW values over 1.5"). As the sea breeze interacts with
this moisture, and instability increases during the day, coverage
of scattered showers and thunderstorms will be higher across our
area than on Saturday. Due to increased cloud cover and coverage
of showers/storms, highs will be slightly cooler across our area
on Sunday (mid-upper 80s inland, lower 80s near the coast)
compared to Saturday (upper 80s to lower 90s inland, mid 80s near
the coast).

.LONG TERM [Sunday Night Through Friday]...

Unsettled conditions are likely to continue into next week as the
weak upper level trough mentioned in the short term discussion
remains in place over the Gulf Coast states and the Gulf of
Mexico, and moist southeasterly to southerly flow continues over
our area. On Monday, coverage of showers will be fairly high
across our area; a surface trough will move westward across our
marine areas and the FL Panhandle throughout the day. However,
ample cloud cover will suppress instability, and as a result only
isolated thunderstorms are possible. Through the remainder of the
week, a more typical sea breeze pattern will develop with peak
instability during the afternoon and evening hours (generally
1000-2000 J/kg SBCAPE). As a result, chances of showers and
thunderstorms will be highest during the afternoon and early
evening hours each day as the sea breeze moves inland.

.MARINE...

Moderate winds from the southwest today will gradually become
southeasterly by Saturday, and generally remain southeasterly
through early next week. Wind speeds from 10 to 15 knots are
expected through the next several days across our marine zones.
This will result in seas ranging from 1 to 3 feet through early
next week.

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days.

.HYDROLOGY...

Scattered showers and thunderstorms remain possible throughout the
next several days, but any heavy rainfall is expected to be
localized and brief. As a result, rivers and streams are expected
to remain below flood stage across our area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   87  70  89  69  85 /  50  20  20  20  60
Panama City   83  74  85  72  84 /  70  20  20  20  40
Dothan        86  71  90  70  88 /  50  30  20  20  60
Albany        86  69  90  69  87 /  70  30  20  20  40
Valdosta      86  68  88  68  84 /  50  20  40  20  60
Cross City    85  68  86  69  83 /  40  10  50  20  60
Apalachicola  83  73  85  72  83 /  70  10  10  20  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Harrigan
SHORT TERM...Lahr
LONG TERM...Lahr
AVIATION...Harrigan
MARINE...Lahr
FIRE WEATHER...Harrigan
HYDROLOGY...Lahr

In the hours before

Special weather statement, May 18, 6:41 AM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
741 AM EDT FRI MAY 18 2018

FLZ026-181230-
Liberty FL-
741 AM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LIBERTY COUNTY UNTIL 830
AM EDT...

At 741 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Stonemill Creek, or 22 miles south of Blountstown,
moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
East Camp, Jewel Fire Tower, Poplar Camp, Kern, Wilma, Twin Pole,
Central City and Owens Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3004 8509 3019 8510 3023 8470 3022 8468
      3019 8468 3018 8467 3012 8467 3011 8465
      3009 8465 3006 8463 3007 8462 3006 8461
      3003 8459 3002 8456
TIME...MOT...LOC 1141Z 269DEG 22KT 3011 8500

38-GODSEY
Special weather statement, May 18, 7:16 AM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
816 AM EDT FRI MAY 18 2018

FLZ027-181300-
Inland Wakulla FL-
816 AM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WAKULLA COUNTY UNTIL 900
AM EDT...

At 815 AM EDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Crawfordville, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crawfordville, Smith Creek, Sanborn and Arran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3006 8461 3006 8463 3010 8465 3011 8465
      3012 8467 3017 8467 3019 8468 3022 8468
      3023 8470 3025 8470 3025 8472 3030 8466
      3030 8446 3019 8434 3003 8459
TIME...MOT...LOC 1215Z 225DEG 16KT 3015 8464

38-GODSEY
Special weather statement, May 18, 7:50 AM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
850 AM EDT FRI MAY 18 2018

FLZ017-181330-
Leon FL-
850 AM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEON COUNTY UNTIL
930 AM EDT...

At 850 AM EDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Midway or 11 miles southwest of the Tallahassee
International Airport, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Tallahassee Comm College, Lake Bradford, Brown House,
Andrew, Tallahassee International A/P, Helen and Fort Braden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3044 8455 3044 8453 3045 8452 3045 8450
      3046 8449 3046 8446 3047 8441 3046 8432
      3030 8436 3030 8457
TIME...MOT...LOC 1250Z 202DEG 15KT 3031 8451

38-GODSEY
Special weather statement, May 18, 9:26 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
926 AM CDT FRI MAY 18 2018

FLZ010-012-181515-
Inland Bay FL-Washington FL-
926 AM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BAY AND SOUTHEASTERN
WASHINGTON COUNTIES IN THE PANHANDLE OF FLORIDA UNTIL 1015 AM CDT...

At 925 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Vernon, moving northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Gainer Spring, Singer Road, Bennett, Greenhead, Porter Lake and
Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3065 8543 3038 8544 3038 8558 3037 8574
      3051 8578
TIME...MOT...LOC 1425Z 244DEG 10KT 3046 8560

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:30 AM CDTSpecial Marine WarningTAE60 min
May 18, 6:41 AM CDTSpecial Weather StatementTAELiberty49 min
May 18, 7:16 AM CDTSpecial Weather StatementTAEWakulla44 min
May 18, 7:50 AM CDTSpecial Weather StatementTAELeon40 min
May 18, 8:56 AM CDTSpecial Marine WarningTAE64 min
May 18, 9:26 AM CDTSpecial Weather StatementTAEWashington49 min
May 18, 12:35 PM CDTSpecial Weather StatementTAEHolmes40 min
May 18, 1:34 PM CDTSpecial Weather StatementTAEWalton56 min
May 18, 3:38 PM CDTSpecial Weather StatementTAEWashington37 min
May 18, 3:40 PM CDTSpecial Weather StatementTAELiberty35 min
May 18, 4:07 PM CDTSpecial Weather StatementTAEWakulla38 min

Nearby

Rip Current Statements in Florida, 2018Every rip current statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.